Alert archive / Texas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 52, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Apr 17, 2008, 8:59 PM CDT for Val Verde County, Texas. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 17, 2008, 8:59 PM CDT (01:59 UTC)
- Expired
- Apr 17, 2008, 9:18 PM CDT
- In force
- 19 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
County Val Verde County, TX
The radar
The Laughlin AFB radar (KDFX), 81 km from the middle of the area, began a volume at 02:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 17, 6:38 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 2.0 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 228 J/kg
- Mixed-layer CIN
- -136 J/kg
- Mixed-layer LCL
- 2949 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KEWX 180159 SVREWX TXC465-180245- /O.NEW.KEWX.SV.W.0052.080418T0159Z-080418T0245Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 859 PM CDT THU APR 17 2008 THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... VAL VERDE COUNTY... * UNTIL 945 PM CDT. * AT 854 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 10 MILES EAST OF COMSTOCK...AND MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL OTHERWISE IMPACT MAINLY RURAL AREAS OF THE INDICATED COUNTY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM CDT FRIDAY MORNING FOR SOUTH CENTRAL TEXAS. LAT...LON 2989 10070 2949 10075 2960 10120 2987 10122 TIME...MOT...LOC 0159Z 255DEG 30KT 2973 10096 $$
1 follow-up statement
000 WWUS54 KEWX 180218 SVSEWX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 918 PM CDT THU APR 17 2008 TXC465-180228- /O.CAN.KEWX.SV.W.0052.000000T0000Z-080418T0245Z/ VAL VERDE TX- 918 PM CDT THU APR 17 2008 ...THE SEVERE THUNDERSTORM WARNING FOR VAL VERDE COUNTY IS CANCELLED... THE THUNDERSTORMS ARE NO LONGER SEVERE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM CDT FRIDAY MORNING FOR SOUTH CENTRAL TEXAS. LAT...LON 2989 10070 2949 10075 2960 10120 2987 10122 TIME...MOT...LOC 0218Z 255DEG 30KT 2977 10078 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 8:14 PM CDT, 45 minutes earlier.
Area forecast discussion, Apr 17, 8:14 PM CDT, 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 814 PM CDT THU APR 17 2008 .UPDATE...BROKEN LINE OF THUNDERSTORMS FROM CENTRAL TEXAS INTO THE EDWARDS PLATEAU REGION LATE THIS EVENING ALONG SOUTHWARD MOVING COLD FRONT NOW ENTERING INTO WESTERN HILL COUNTRY. SO FAR, ONLY PEA SIZE HAIL HAS BEEN REPORTED AT LANGTRY IN VAL VERDE COUNTY. THIS OCCURRED IN THE STORM AT THE END OF THE BROKEN LINE OF STORMS. EXPECT THESE SHOWERS AND STORMS TO CONTINUE TO DEVELOP ALONG THE FRONT AND PUSH INTO THE EASTERN HILL COUNTRY BYY MIDNIGHT AND SPREAD OVER THE REMAINDER OF SOUTH CENTRAL TEXAS OVERNIGHT. A FEW OF THESE STORMS ESPECIALLY AT THE LOWER END OF THE LINE OF STORMS MAY BECOME SEVERE WITH MITIGATING FACTORS OF COMPRESSIONAL MID LEVEL CAP AND NEGATIVE DYNAMICS LIMITING A WIDESPREAD OUTBREAK. && .PREV DISCUSSION... /ISSUED 644 PM CDT THU APR 17 2008/ AVIATION... VFR CONDITIONS WILL PREVAIL THROUGH THE NEXT FEW HOURS AHEAD OF AN APPROACHING COLD FRONT AND ASSOCIATED STORM SYSTEM. CIGS WILL LOWER TO MVFR BY 04-05 ALONG THE I-35 CORRIDOR WITH ISOLATED TO SCATTERED SHRA/TSRA EXPECTED AFTER 04Z. TEMPO IFR TO LIFR CONDITIONS AS WELL AS VARIABLE GUSTS TO 35 KTS ARE POSSIBLE IN AND AROUND THE CONVECTIVE ACTIVITY. KDRT IS EXPECTED TO REMAIN VFR THROUGH THE NEXT 24 HRS ASIDE FROM THE POSSIBILITY OF ISOLATED TSRA BRIEFLY LOWERING CONDITIONS TO IFR OVERNIGHT. SE SFC WINDS OF 15 TO 20 KTS WILL PERSIST THROUGH THE EVENING HOURS BEFORE SHIFTING TO NW TO NRLY 15 TO 20KTS BY 03-07Z. CONDITIONS ARE EXPECTED TO IMPROVE TO VFR IN THE NEAR-SUNRISE HOURS...BUT NRLY WINDS OF 10 TO 15KTS WILL CONTINUE THROUGH THE EARLY AFTERNOON HOURS. PREV DISCUSSION... /ISSUED 345 PM CDT THU APR 17 2008/ DISCUSSION...AFTER A COUPLE OF DAYS OF WARM SPRING TIME WEATHER...CLOUDS AND WIND...A STORM SYSTEM IS ON THE WAY. AN UPPER LEVEL TROUGH WILL SWING THROUGH TEXAS OVERNIGHT AND INTO FRIDAY. THE TROUGH WILL BRING AN ASSOCIATED COLD FRONT WITH IT. THE COLD FRONT WILL PUSH THROUGH SOUTH CENTRAL TEXAS OVERNIGHT...BRINGING CHANCES OF SHOWERS AND THUNDERSTORMS ALONG THE WAY. THERE ARE CHANCES FOR SHOWERS AND THUNDERSTORMS AHEAD OF THE COLD FRONT THIS EVENING AS WELL. AS THE EVENING PROGRESSES AND INTO THE OVERNIGHT HOURS...THE CHANCES OF SHOWERS AND THUNDERSTORMS WILL INCREASE. THERE ARE CHANCES FOR PRECIPITATION ACROSS THE ENTIRE CWFA...HOWEVER...FEEL THE BEST CHANCES WILL BE RIGHT ALONG THE I-35 CORRIDOR. BASICALLY AS THE COLD FRONT PUSHES THROUGH...A LINE OF SHOWERS AND THUNDERSTORMS WILL DEVELOP. THE STORM PREDICTIONS CENTER IN NORMAN HAS INCLUDED MUCH OF OUR AREA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS WITH THIS SYSTEM. HOWEVER...DUE TO THE TIMING OF THE EVENT AND NATURE OF THE EVENT...IT IS LIKELY THERE WILL ONLY BE ISOLATED STORMS THAT MAY BECOME SEVERE...WITH DAMAGING WINDS OR LARGE HAIL. THE PRECIPITATION WILL END ACROSS SOUTH CENTRAL TEXAS IN THE MORNING ON FRIDAY. DRY WEATHER IS EXPECTED IN THE WAKE OF THE COLD FRONT. GULF FLOW WILL RETURN AS EARLY AS SATURDAY. THIS WILL BRING WARM AND HUMID WEATHER. A QUASI- ZONAL FLOW WILL CONTINUE THE DRY WEATHER THROUGH THE MIDDLE OF NEXT WEEK. TEMPERATURES WILL BE WELL ABOVE NORMAL THROUGH NEXT WEEK. MODELS INDICATE A WEAK FRONTAL SYSTEM TO AFFECT THE REGION NEXT WEDNESDAY AND THURSDAY. THIS MAY BRING SOME CHANCES FOR PRECIPITATION TO THE REGION...THUS...INCLUDED SLIGHT CHANCES FOR SHOWERS AND THUNDERSTORMS FOR WEDNESDAY AND THURSDAY. FIRE WEATHER...WETTING RAIN CHANCES ARE ON THE WAY FOR TONIGHT INTO FRIDAY AS A COLD FRONT PUSHES THROUGH THE REGION. ON FRIDAY...MINIMUM RELATIVE HUMIDITIES WILL BE LESS THAN 15-20 PERCENT IN THE RIO GRANDE PLAINS AND EDWARDS PLATEAU. HOWEVER...THE WINDS SHOULD DIMINISH BEFORE THE RELATIVE HUMIDITIES FALL BELOW CRITICAL THRESHOLDS. THUS...NO RED FLAG WARNING WILL BE ISSUED AT THIS TIME. SATURDAY COULD BRING ANOTHER CHANCE FOR RED FLAG CRITERIA TO BE MET AS WINDS WILL BE BREEZY AND RELATIVE HUMIDITIES WILL BE LOW ONCE AGAIN. DUE TO LACK OF CONFIDENCE WILL HOLD OFF ON ISSUING ANY WATCHES AT THIS TIME. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 56 76 51 81 60 / 80 10 0 0 - AUSTIN BERGSTROM INTL AIRPORT 55 74 45 81 57 / 80 10 0 0 - DEL RIO INTL AIRPORT 55 81 55 86 64 / 30 10 0 - - SAN ANTONIO INTL AIRPORT 53 75 51 81 60 / 70 10 0 0 - && .EWX WATCHES/WARNINGS/ADVISORIES... NONE. && 02/25
Hazardous weather outlook, Apr 17, 6:55 PM CDT, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 655 PM CDT THU APR 17 2008 TXZ171>173-183>194-202>209-217>225-228-181200- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 655 PM CDT THU APR 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TONIGHT... THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS EVENING AND OVERNIGHT ACROSS MUCH OF SOUTH CENTRAL TEXAS AS A COLD FRONT ENTERS THE REGION. THE PRIMARY THREATS WITH THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... THE SLIGHT RISK FOR SEVERE THUNDERSTORMS WILL CONTINUE INTO EARLY FRIDAY MORNING. RELATIVE HUMIDITIES AND WINDS MAY REACH CRITICAL FIRE WEATHER VALUES WEST OF A ROCKSPRINGS TO CARRIZO SPRINGS LINE FRIDAY AFTERNOON BEHIND THE FRONT. VALUES MAY ONCE AGAIN REACH CRITICAL FIRE WEATHER VALUES SATURDAY AFTERNOON ACROSS THIS SAME AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY TONIGHT THROUGH FRIDAY MORNING.
The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 8:19 PM CDT | Severe Thunderstorm Warning | EWX | Val Verde | 41 min |
| Apr 17, 8:56 PM CDT | Severe Thunderstorm Warning | EWX | Edwards | 49 min |
| Apr 17, 9:01 PM CDT | Severe Thunderstorm Warning | EWX | Llano | 44 min |
| Apr 17, 9:37 PM CDT | Severe Thunderstorm Warning | EWX | Bandera, Gillespie, Kerr | 38 min |
| Apr 17, 9:53 PM CDT | Severe Thunderstorm Warning | EWX | Edwards, Real, Uvalde | 37 min |
| Apr 17, 10:12 PM CDT | Severe Thunderstorm Warning | EWX | Edwards, Kinney, Real, Uvalde | 48 min |
| Apr 17, 10:16 PM CDT | Areal Flood Advisory | EWX | Real | 119 min |
| Apr 17, 10:43 PM CDT | Severe Thunderstorm Warning | EWX | Blanco, Hays, Kendall, Kerr | 32 min |
| Apr 17, 10:53 PM CDT | Severe Thunderstorm Warning | EWX | Kinney, Maverick | 37 min |
| Apr 17, 11:09 PM CDT | Severe Thunderstorm Warning | EWX | Kinney, Maverick, Uvalde, Zavala | 36 min |
| Apr 17, 11:21 PM CDT | Severe Thunderstorm Warning | EWX | Dimmit, Maverick, Zavala | 24 min |
| Apr 17, 11:43 PM CDT | Severe Thunderstorm Warning | EWX | Dimmit, Zavala | 36 min |
| Apr 18, 3:48 PM CDT | Red Flag Warning | EWX | Dimmit, Kinney, Maverick, Val Verde, Zavala | 24 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.